Format

Send to

Choose Destination
J Neurol. 2009 Dec;256(12):2106-8. doi: 10.1007/s00415-009-5314-0. Epub 2009 Sep 11.

Choreathetosis due to abuse of levothyroxine.

Abstract

Choreathetosis due to thyrotoxicosis is a rare movement disorder of acute onset. Here we present the first report of choreathetosis secondary to abuse of levothyroxine. A 35-year-old woman with autoimmune thyroiditis tripled her daily levothyroxine intake and lost 20 kg of weight during the following 6 months. She soon developed incapacitating choreathetosis. When levothyroxine was reduced to her usual dosage, all symptoms vanished in 7 days. The prompt effect of dose correction points towards a direct influence of levothyroxine on the basal ganglia; alternatively, the effects of levothyroxine might have been indirect and, possibly, autoimmune-mediated. Abuse of levothyroxine and related thyroid-tropic substances should be included into the differential diagnosis of acute choreathetosis.

PMID:
19763382
DOI:
10.1007/s00415-009-5314-0
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center